Short question: Is it possible to overcome essential tremor in right hand so that the bow does not shake/bounce?
Background: After 3 years of learning I have realized that it is probably not technical issue but physical problem (I was sooo frustrated before because I though that I am somehow very unfit for violin since I cannot master it). My neurologist and general doctor both have confirmed that I have light essential tremor. It also runs in my family.
After a lot of practice I have managed to keep my up-bow still (both fast and slow - of course sometimes it still shakes a bit). But I still have issues with down bow, especially fast down bows. Slow are OK because I feel like I have more control over the bow and I can compensate somehow the shaking.
The thing is that when I put bow on strings and I do not move my hand in any way, I am calm etc. it slightly shakes because of my tremor. :( The most difficult is upper part of the bow in the place where the bow is most elastic/bouncy.
My neurologist has even prescribed my a small dosage (10 mg) of Propranolol but I have not tried it yet. She said that normally they don't prescribe it for people with my level of tremors but since I play violin she makes an exception. I don't know if I should take it because I don't want to mess with my health.
Paulina I think you can still play the violin well, except perhaps for very soft pianissimo passages. Indeed, on the contrary, the problem with most beginners (you already play for 3 years but as an adult starter that is still somewhat a beginner) is that they do not bow with enough speed and associated pressure. So, I think you are fine, just use your bow well so that that very slight tremble is easily overruled. All the best!
Jean, thank you for encouragement :)
Paulina, there have been a few discussions on the same subject. Please use search engine to find more. Here is one:
If your doctor has prescribed propranolol, they've made an educated decision that it will be worth any potential risks (which are practically non-existent if you use it properly.) I can't talk about tremors but highly recommend it for nervous shaking so it may be worth a try.
A small amount of beta blocker (such as Propranolol) is often used to prevent shaking due to excess adrenaline for auditions and even for performance. A much smaller dose is effectively prescribed for essential tremor.
Rocky, I have read the mentioned threads before but there is no one solution for this problem so I though it won't be so harmful to create a new post. My apologies :)
Paulina, my experience is similar to Andrew's - I also waited far too long before getting help. I suggest you try following your doctor's advice. Just see what happens! It won't hurt you - except you might feel a little sick and/or tired after it wears off. If that happens you can always reduce the dose. Make sure you have plenty of water and some snacks around; that will help.
If you are taking any medications (or supplements) it is possible one or more of them is responsible for the tremor. My tremor has been a lifelong thing but never bothered my bow arm until 4 years ago. I was also on a medication that lowered my blood pressure in addition a different reason I was taking it. My Dr. took me off that and put me on another med and the amount of tremor dropped to about 25% by the next day - still a bit much for bowing but better for penmanship, etc. Strangely I had been on that offending medication for 25 years on varying dosages and the bowing problem only started after my previous Dr. had reduced my dosage by half. Weird!
Get your bow examined. Some bows bounce more due to poor design. Notwithstanding your condition, a great bow helps a lot.
This discussion has been archived and is no longer accepting responses.